Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 65, NWS Charleston, SC

May 4, 1998Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 4, 1998, 1:55 PM EDT for Tattnall County, Georgia. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 1:55 PM EDT (17:55 UTC)
Expired
May 4, 1998, 2:30 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:00 PM EDTHail 0.75Glennville, GA
May 4, 2:03 PM EDTHail 0.88Glennville, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1091 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 041755 RRA
SVRCHS
GAC267-041830-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
155 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TATTNALL COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 230 PM EDT

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM BIG HAMMOCK NATURAL AREA... MOVING EAST-
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENNVILLE AT 205 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

TJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:45 PM EDT, 10 minutes earlier.

Area forecast discussion, May 4, 1:45 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
145 PM EDT MON MAY 4 1998

WITH SEVERE WX ACTIVITY AGAIN THIS AFTN WL LEAVE FINE DETAILS OF FCST
TO NWSFOS. GENERALLY WL SEE DRY TRANQUIL WX RETURN THRU NEXT 2 DAYS.
SEVERE THREAT WL BE PRIMARILY NEXT FEW HRS 2-6 PM.

LAVIS

In the hours before

Special weather statement, May 4, 10:30 AM EDT, 3 hours 25 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-
AMZ330-335-350-352-354-050200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EDT MON MAY 4 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES...

IN SOUTH CAROLINA...
ALLENDALE    BEAUFORT   BERKELEY  CHARLESTON   COLLETON
DORCHESTER   HAMPTON    JASPER

IN GEORGIA...
BRYAN     BULLOCH   CANDLER   CHATHAM    EFFINGHAM   EVANS
JENKINS   LIBERTY   LONG      MCINTOSH   SCREVEN     TATTNALL

LOW PRESSURE IN THE OHIO VALLEY WITH A TRAILING COLD FRONT IN WESTERN
GEORGIA THIS MORNING WILL MOVE EAST THIS AFTERNOON INTO TONIGHT. A
MOIST UNSTABLE SOUTHWEST FLOW AHEAD OF THE FRONT WILL AID IN
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING HOURS
ACROSS SOUTHEASTERN SOUTH CAROLINA AND GEORGIA. SOME OF THE
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND LARGE HAIL. THE PRIMARY TIME TO EXPECT THESE STORMS WILL BE
BETWEEN THE HOURS OF 2 AND 8 PM.

EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED
TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS THIS
AFTERNOON AND EVENING FOR STATEMENTS AND POSSIBLE WARNINGS. PLEASE
REPORT ANY DAMAGE RELATED TO SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHARLESTON AS QUICKLY AS POSSIBLE.

TJR
Special weather statement, May 4, 10:30 AM EDT, 3 hours 25 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-
AMZ330-335-350-352-354-050200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EDT MON MAY 4 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES...

IN SOUTH CAROLINA...
ALLENDALE    BEAUFORT   BERKELEY  CHARLESTON   COLLETON
DORCHESTER   HAMPTON    JASPER

IN GEORGIA...
BRYAN     BULLOCH   CANDLER   CHATHAM    EFFINGHAM   EVANS
JENKINS   LIBERTY   LONG      MCINTOSH   SCREVEN     TATTNALL

LOW PRESSURE IN THE OHIO VALLEY WITH A TRAILING COLD FRONT IN WESTERN
GEORGIA THIS MORNING WILL MOVE EAST THIS AFTERNOON INTO TONIGHT. A
MOIST UNSTABLE SOUTHWEST FLOW AHEAD OF THE FRONT WILL AID IN
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING HOURS
ACROSS SOUTHEASTERN SOUTH CAROLINA AND GEORGIA. SOME OF THE
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND LARGE HAIL. THE PRIMARY TIME TO EXPECT THESE STORMS WILL BE
BETWEEN THE HOURS OF 2 AND 8 PM.

EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED
TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS THIS
AFTERNOON AND EVENING FOR STATEMENTS AND POSSIBLE WARNINGS. PLEASE
REPORT ANY DAMAGE RELATED TO SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHARLESTON AS QUICKLY AS POSSIBLE.

TJR
Local storm report, May 4, 11:46 AM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1146 AM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    4 E BONNEAU               SC   .88 INCH HAIL
05/04/98   BERKELEY                       SPOTTER REPORT OF NICKEL
                                          SIZED HAIL COVERING THE
                                          GROUND IN MACEDONIA.

TJR
Local storm report, May 4, 11:46 AM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1146 AM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    4 E BONNEAU               SC   .88 INCH HAIL
05/04/98   BERKELEY                       SPOTTER REPORT OF NICKEL
                                          SIZED HAIL COVERING THE
                                          GROUND IN MACEDONIA.

TJR
Local storm report, May 4, 1:31 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
131 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    SYCAMORE                  SC   1.75 INCH HAIL
05/04/98   ALLENDALE                      GOLF BALL HAIL. PUBLIC
                                          REPORT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:21 PM EDTSevere Thunderstorm WarningCHSTattnall49 min
May 3, 10:29 PM EDTSevere Thunderstorm WarningCHSEvans36 min
May 3, 10:43 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch47 min
May 3, 10:55 PM EDTSevere Thunderstorm WarningCHSLiberty, Long30 min
May 3, 11:21 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham34 min
May 4, 3:07 AM EDTSevere Thunderstorm WarningCHSBulloch, Candler48 min
May 4, 4:00 AM EDTSevere Thunderstorm WarningCHSEffingham50 min
May 4, 12:48 PM EDTSevere Thunderstorm WarningCHSScreven47 min
May 4, 1:03 PM EDTSevere Thunderstorm WarningCHSTattnall62 min
May 4, 1:52 PM EDTSevere Thunderstorm WarningCHSLiberty, Long63 min
May 4, 2:17 PM EDTSevere Thunderstorm WarningCHSBryan48 min
May 4, 2:34 PM EDTSevere Thunderstorm WarningCHSEffingham31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.